Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

August 28, 2021Gray County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 28, 2021, 8:02 PM CDT for Gray County, Kansas. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2021, 8:02 PM CDT (01:02 UTC)
Expired
Aug 28, 2021, 8:30 PM CDT
In force
28 min
Issued by
NWS Dodge City, KS
Hail
0.25 in
Wind
40

County Gray County, KS

The radar

The Dodge City radar (KDDC), 57 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.0 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 811 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 21 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
811 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2405 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
21 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

190 
WWUS83 KDDC 290102
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
802 PM CDT Sat Aug 28 2021
 
KSZ063-077-290130-
Gray KS-Finney KS-
802 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of south central Finney
and northwestern Gray Counties through 830 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pierceville, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Pierceville and Charleston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3774 10065 3781 10074 3797 10059 3786 10043
TIME...MOT...LOC 0102Z 224DEG 7KT 3781 10066 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

GERARD

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 28, 5:41 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 28, 5:41 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
541 PM CDT Sat Aug 28 2021

...Updated Aviation Discussion...

.SHORT TERM...(This evening through Sunday)
Issued at 1246 PM CDT Sat Aug 28 2021

Water vapor satellite imagery at midday depicts a fairly normal
upper level pattern for late August, with high heights/ridging
over the southern and eastern CONUS, and a shortwave trough over
the northern Rockies. Surface lee troughing in eastern CO has
maintained the southerly winds across southwest KS, and this
feature will persist through the day Saturday bringing 15-25 mph
winds with gusts of 30-35 mph. Temperatures at 16Z across our area
were generally in the low to mid 80s, with a few upper 80s near
the KS/OK border. 850-mb temperatures have cooled a degree or two
since this time yesterday, which will shave a few degrees off
afternoon highs today with highs closer to the mid 90s.

Late tonight into Sunday morning, the upper level shortwave will
eject into the Dakotas, forcing a weak cold front southward
towards southwest KS and providing the focus for thunderstorm
development overnight. High-resolution guidance is in fairly good
agreement suggesting the best chance will exist east of Highway 83
and north of Highway 50 initially, and spreading south through
Sunday morning. Confidence is high this activity will be sub-
severe as 500-mb flow will be quite weak, which will limit deep
layer shear and preclude any semblance of storm organization.

During the day Sunday, thunderstorms along the front are expected
to dissipate gradually as pressure tendency on the cold side of
the front drops to near zero, causing the front to stall out
somewhere over out southeast zones and likely wash out by early
afternoon. A few CAMs show convective redevelopment along the
remnant front and/or outflow boundaries from the overnight
convection, but are all over the place regarding location. I
elected to maintain inherited slight chance to chance pops over
most our area, but confidence is quite low. Otherwise, afternoon
highs will be 5-10 degrees cooler than Saturday for most of
southwest KS, as only the far southeast zones miss out on the
refreshing cold front.

.LONG TERM...(Sunday night through Saturday)
Issued at 231 PM CDT Sat Aug 28 2021

The entirety of the long term period appears likely to be quiet
and dry, with very little to discuss.

Upper level ridging will be in the process of building back
northeastward from the southern plains at the beginning of the
long term period, reaching the southern/central plains by 00Z
Thursday, and the southern Ozarks by 00Z Saturday. At the surface,
lee troughing will remain fixed in place from the US/Canada border
south into eastern CO. These features will combine to bring mostly
clear skies and breezy south winds to southwest KS each day this
upcoming week. Widespread afternoon highs in the 90s will return
Monday, and increase into the mid/upper 90s by Wednesday. Thursday
through Saturday will see afternoon highs drop by a degree or two
each day as the thermal axis shifts east of our area under the
upper level ridge. Late in the period, the ECMWF/Canadian suggest
a break from the heat could be on tap for southwest KS in the form
of another weak cold front, however confidence in this scenario is
scarce owing to predictability limitations at this forecast range
as well as the strength of the upper level ridge.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 532 PM CDT Sat Aug 28 2021

VFR conditions throughout the period as an approaching cold front
pushes southeast overnight. Breezy south winds around 15kts will
diminish and back out of the southeast around 8-10kts. Storms
will begin to develop along the boundary after 12Z affecting DDC
and HYS through the early afternoon hours by 18Z before exiting to
the east. Mid level ceilings expected with this activity before
scattering out during the afternoon lasting through the end of the
period. Certainty is not high on storm development location with
better agreement for timing, but will only carry VCTS during the
12-18Z time frame. No other weather elements expected at this
time.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  90  65  90 /  30  40  20  10
GCK  67  89  63  91 /  20  30  20  10
EHA  66  88  62  92 /  10  30  20  10
LBL  67  89  63  92 /  20  40  30  10
HYS  68  86  65  90 /  50  30  20  10
P28  70  93  69  92 /  10  20  20  20

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Lowe
Hazardous weather outlook, Aug 28, 5:20 AM CDT, 14 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
520 AM CDT Sat Aug 28 2021

KSZ030-031-043>046-061>066-074>081-084>090-291030-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
520 AM CDT Sat Aug 28 2021 /420 AM MDT Sat Aug 28 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------
Scattered thunderstorms are forecast to develop and move southeast
across mainly west central Kansas later this evening. The severe
weather risk is very low, given absence of appreciable wind
shear. The greatest risks with thunderstorms will be dangerous
cloud to ground lightning and torrential rainfall rates given the
slow moving nature of the storms.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion
-------------------
Strong thunderstorms are expected to redevelop Sunday afternoon
along a weak frontal boundary. Thunderstorm activity on Sunday
is not expected to be severe, however.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - Fire weather: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 28, 7:32 PM CDT, 30 minutes before
Special Weather Statement
National Weather Service Dodge City KS
732 PM CDT Sat Aug 28 2021

KSZ063-077-290100-
Gray KS-Finney KS-
732 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of south central Finney
and west central Gray Counties through 800 PM CDT...

At 731 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Pierceville, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Pierceville and Charleston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3774 10065 3774 10075 3777 10082 3794 10070
      3783 10049 3773 10065
TIME...MOT...LOC 0031Z 215DEG 9KT 3778 10073

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

GERARD
Special weather statement, Aug 28, 7:40 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Dodge City KS
740 PM CDT Sat Aug 28 2021

KSZ087-290145-
Meade KS-
740 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of north central Meade
County through 845 PM CDT...

At 740 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Missler, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of .

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Dodge City.

&&

LAT...LON 3731 10051 3747 10043 3747 10011 3728 10038
TIME...MOT...LOC 0040Z 224DEG 11KT 3733 10042

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

LOWE
Special weather statement, Aug 28, 8:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
802 PM CDT Sat Aug 28 2021

KSZ063-077-290130-
Gray KS-Finney KS-
802 PM CDT Sat Aug 28 2021

...A strong thunderstorm will impact portions of south central Finney
and northwestern Gray Counties through 830 PM CDT...

At 802 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pierceville, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Pierceville and Charleston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3774 10065 3781 10074 3797 10059 3786 10043
TIME...MOT...LOC 0102Z 224DEG 7KT 3781 10066

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

GERARD

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:32 PM CDTSpecial Weather StatementDDCGray28 min
Aug 28, 7:40 PM CDTSpecial Weather StatementDDCMeade65 min
Aug 29, 7:09 AM CDTSpecial Weather StatementDDCNess36 min
Aug 29, 9:03 AM CDTAreal Flood AdvisoryDDCEllis, Rush3 hr
Aug 29, 1:04 PM CDTSpecial Weather StatementDDCBarber41 min
Aug 29, 1:32 PM CDTSpecial Weather StatementDDCClark, Comanche28 min
Aug 29, 2:04 PM CDTSpecial Weather StatementDDCClark, Comanche41 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.